December 2, 2013 Uncategorized Comments Off on Pain in the heel or bottom of your foot?
Here’s another one to add to the number of signs and symptoms of declining hormones. Are the heel or bottom of your foot causing you pain? Are you finding yourself seeking relief in the Dr. Scholl’s section of the pharmacy? It could be due to foot fat pad atrophy. The foot fat pads are the tissue that protects your foot on the ball of the foot and at the bottom of the heel. Atrophy means shrinking or disappearing. The foot pad tissue under the foot does decline with age. Menopause and surgical menopause increase the rate of decline. Obvious mechanical issues, such as being overweight, can also have a negative impact and hasten the loss of the plumpness of this tissue. If plantar fasciitis (painful inflammation of the bottom of the foot) has been an issue, your practitioner may have used one or more injections of “cortisone” to relieve pain. Unfortunately, this “cortisone” is not the same as the cortisone hormone the body produces; it is actually a synthetic analog that can lead to even more atrophy of the foot pads. In addition, as Dr Dzugan points out in The Magic of Cholesterol Numbers, cholesterol levels elevate when the body senses a deficiency of the sex and adrenal hormones, which are normally produced from cholesterol. So statin users beware! When taking statins, not only do cholesterol levels fall, but the ability to make hormones drops even further. Statin drug use may be a source of foot pain from accelerated foot fat pad atrophy.
If you are experiencing foot pain, ask Sue to check for hormone deficiencies, including vitamin D (which is also made from cholesterol). These deficiencies may be the underlying cause of your foot pain.
Carol Petersen, RPh, CNP – Women’s International Pharmacy